Category: 

What are the Signs of Concerta&Reg; Abuse?

Article Details
  • Written By: Tricia Ellis-Christensen
  • Edited By: O. Wallace
  • Last Modified Date: 14 November 2016
  • Copyright Protected:
    2003-2016
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
The Argentinian resort town of Epecuén was submerged by flooding for years; it is now populated by one elderly man.  more...

December 5 ,  1933 :  Prohibition ended in the US.  more...

Concerta® is medication known by the generic name methylphenidate, and is usually taken in a single daily dose. Methylphenidate is also the primary medicine in drugs like Ritalin® and it is a stimulant used in the treatment of attention deficit and hyperactivity disorder (ADHD). Though it has great potential for being of use in ADHD treatment, it’s well established that the medication can be abused too. There are a number of signs of Concerta® abuse, which people may want to note.

Instead of simply taking additional methylphenidate orally, most people practice Concerta® abuse by snorting or injecting the drug. One clear sign of such abuse is that more than the amount prescribed is used. In order to achieve the high, which has been compared to that of the cocaine high, a person would have to take more methylphenidate. This would mean that prescriptions could run out sooner than expected.

This early signs of Concerta® abuse presupposes that the person abusing the drug is actually prescribed it. There is no guarantee that only people prescribed the medicine will use it. In fact, great concern exists about prescribed medications regularly being sold to others on school campuses and elsewhere.

Ad

Other of the signs of Concerta® abuse might first be behavioral. People could appear restless, hypomanic, unable to sit still, overly busy, or sleepless. Such behavior could digress into what is called methylphenidate psychosis. Some people might manifest symptoms of a delusional nature, could hear voices, might become self-harmful or suicidal, or could display aggression toward others. These symptoms may sometimes manifest in people who take low doses of Concerta® in the prescribed manner, but they are much more likely when Concerta® abuse is occurring.

A few of the other symptoms that are seen with overuse of methylphenidate include homicidal expressions, paranoia, and reduced ability to problem solve. It’s interesting to point out that these symptoms are almost identical to those associated with cocaine use. It is fair to state that virtually all the signs of Concerta® abuse can be found when looking for symptoms of abuse of cocaine. Many doctors say this is because the way these drugs affect the body is almost identical in nature. A Concerta® abuser is essentially an abuser of amphetamines.

Inability to obtain additional methylphenidate could greatly increase irritability and a person trying to quit Concerta® abuse may have real withdrawal symptoms. These include irritability, violence, excess sleepiness, and others. Such symptoms suggest, as do all the ones above, getting medical care for the person in need.

As bad as behavioral problems may be, physical reactions to very high doses of methylphenidate are just as dangerous. Since this is theoretically “speed,” it does pose risk to the heart and can cause heart attack. It might also result in lack of consciousness, seizures, vomiting, muscle twitches, and profuse sweating. Should an overdose be suspected this should be treated as medically urgent.

Ad

You might also Like

Recommended

Discuss this Article

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email